Mississippi, 2016

Hail and Damaging Winds in Mississippi, August 2 to 4, 2016

August 2 to 4, 2016 · NWS JAN · 4 events in 4 counties and zones

The combination of deep gulf moisture and instability caused scattered thunderstorms to develop across central and eastern Mississippi through the afternoon hours. Some of these storms produced gusty winds, which caused some damage and small hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

The combination of deep gulf moisture and instability caused scattered thunderstorms to develop across central and eastern Mississippi through the afternoon hours. Some of these storms produced gusty winds, which caused some damage and small hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 2, 2:30 PM CST, 40 minutes earlier.

Area forecast discussion, Aug 2, 2:30 PM CST, 40 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
330 PM CDT TUE AUG 2 2016

.DISCUSSION...Tonight through Thursday night
Latest satellite imagery showed the CWA under a broad mid
to upper level ridge with the high centered over the ArkLaTex region.
Area radars were picking up isolated showers and thunderstorms east
of I-55 into Alabama. On the surface high pressure centered over
Southern Georgia was bringing in weak southerly flow with
precipitable water around 2 inches. The 850 mb high was centered
over the CWA with dryer deep layer airmass to the west of I-55
toward the mean ridge center. Mid afternoon temps were in the lower
to upper 90s. Dewpoints were in the mid to upper 70s...esp in the
delta region where we have the Heat Advisory in place. Heat indexes
were above 105 degrees in some locations.

For this afternoon Hi-Res models shows our rain chances in the east
tapering off by sunset. A few storms in the east may produce some
brief gusty winds and some downpours before diminishing with pwats
near 2 inches.

For the period expect warm days and muggy nights, especially across
the northwest delta region where heat indices during the day will
exceed 110 degrees in some locations there, while elsewhere it will
range from 105 to 110 degrees through Wednesday afternoon. Thus a
Heat Advisory is currently in effect for the delta region from this
afternoon through This evening. The advisory will be expanded across
the entire cwa on Wednesday morning. Portions of the northwest delta
may be under an Excessive Heat Warning on Wednesday. That will be
determined by the midnight shift. Looking at the heat potential for
Thursday the advisory may have to be extended into Thursday evening
with heat indexes projected to be from 105 to 110 degrees at that
time. Daily highs will be mainly in the middle to upper 90s. Nightly
lows will be mainly in the middle 70s with some upper 70s in the
delta region. The mid to upper ridge will remain dominant during
the period.

Isolated to scattered showers and thunderstorms will be possible
each afternoon across much of the forecast area, especially the
eastern half. PWATs will be 1.8 to around 2 inches for some brief
downpours. The upper ridge will be positioned such that a southeast
diving complex of storms could perhaps clip far eastern portions of
the CWA. Thus, attention will be paid upstream through the period to
see if such convection indeed develops in this northwest flow aloft
pattern.  Otherwise, convection that simply develops over the region
each afternoon, will dissipate around sunset each evening as daytime
heating gradually wanes. /17/

Friday through Monday...At the beginning of the period, large
sprawling mid/upper level ridge will remain anchored over the
southern CONUS with its center over TX/OK. A weakness in the ridge
will exist over the TN valley into northwest FL resulting in light
northerly flow over the forecast area. The high center will readjust
itself to the Mid South Saturday and Sunday, sliding further east
into the TN valley by Monday.

All through this period the airmass will remain quite moist with
precipitable waters remaining near 2 inches. While the mostly
diurnal convection should be enhanced by shortwaves embedded in the
northerly flow at the end of the week, the convective potential
should continue through the weekend regardless of the high center
position given the moisture availability and lack of inhibition.

The heat looks to continue to be a problem through the extended
period with highs in the mid 90s and dewpoints in the 70s resulting
in heat indices around 105 or higher in the Delta regions near the
MS river. /26/

&&

AVIATION...

Mainly VFR conditions are anticipated as we go through tonight and
Wednesday. TSRA activity could develop farther west into eastern MS
affecting the GTR/MEI/HBG corridor from late afternoon into this
evening.
/EC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       77  97  76  96 /  13  22  13  40
Meridian      76 100  75  95 /  19  34  18  43
Vicksburg     76  98  76  97 /   8  17  12  34
Hattiesburg   77  95  77  94 /  21  43  20  51
Natchez       77  96  76  94 /  10  20  12  43
Greenville    77  98  77  97 /   7  16  10  21
Greenwood     75  98  76  97 /  10  18  12  31

&&

.JAN Watches/Warnings/Advisories...
MS...Heat Advisory from 7 AM to 7 PM CDT Wednesday for MSZ026>033-
     036>039-042>046-048>066-072>074.

     Heat Advisory until 7 PM CDT Wednesday for MSZ018-019-025-034-
     035-040-041-047.

LA...Heat Advisory until 7 PM CDT Wednesday for LAZ007>009-015-016-
     023>026.

AR...Heat Advisory until 7 PM CDT Wednesday for ARZ074-075.

&&

17/EC/26
Hazardous weather outlook, Aug 2, 1:27 PM CST, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
227 PM CDT TUE AUG 2 2016

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-034-040-041-
031930-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-WASHINGTON-ISSAQUENA-SHARKEY-
227 PM CDT TUE AUG 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...NORTHWEST MISSISSIPPI...AND WEST
CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND WEDNESDAY

EXCESSIVE HEAT
THREAT...SIGNIFICANT
TIMING...WEDNESDAY

THE COMBINATION OF HEAT AND HUMIDITY WILL SEND HEAT INDICES ABOVE
110 FOR A FEW HOURS WEDNESDAY AFTERNOON. A HEAT ADVISORY REMAINS IN
EFFECT.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

SIGNIFICANT HEAT MAY CONTINUE WITH HEAT INDICES EXPECTED TO PEAK
ABOVE 110 FOR THE NEXT FEW DAYS IN THE DELTA REGION. IT IS POSSIBLE
THAT AN EXCESSIVE HEAT WARNING WILL EVENTUALLY BE NECESSARY.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=2)

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT MONDAY.

MSZ025>033-035>039-042>066-072>074-031930-
LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-
OKTIBBEHA-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-YAZOO-
MADISON MS-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-SCOTT-NEWTON-
LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-
ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
227 PM CDT TUE AUG 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MISSISSIPPI...EAST CENTRAL MISSISSIPPI...NORTH CENTRAL
MISSISSIPPI...NORTHEAST MISSISSIPPI...SOUTH CENTRAL MISSISSIPPI...
SOUTHEAST MISSISSIPPI...SOUTHWEST MISSISSIPPI...AND WEST CENTRAL
MISSISSIPPI.

.DAY ONE...TONIGHT AND WEDNESDAY

EXCESSIVE HEAT
THREAT...ELEVATED
TIMING...WEDNESDAY

THE COMBINATION OF HEAT AND HUMIDITY WILL SEND HEAT INDICES ABOVE
105 FOR A FEW HOURS WEDNESDAY AFTERNOON. A HEAT ADVISORY IS NOW IN
EFFECT.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

AN ELEVATED THREAT FOR EXCESSIVE HEAT WILL CONTINUE WITH HEAT
INDICES EXPECTED TO PEAK ABOVE 105 FOR THE NEXT FEW DAYS. IT IS
POSSIBLE THAT A HEAT ADVISORY WILL CONTINUE TO BE NECESSARY.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT MONDAY.

21

&&

...HAZARD LEGEND...

*EXCESSIVE HEAT*
EXTREME...MAXIMUM HEAT INDEX GREATER THAN 110 DEGREES FOR 3 OR
 MORE DAYS IN A ROW AND/OR AIR TEMPERATURES GREATER THAN 107
 DEGREES.
SIGNIFICANT...MAXIMUM HEAT INDEX GREATER THAN 110 DEGREES
 AND/OR AIR TEMPERATURES GREATER THAN 105 DEGREES.
ELEVATED...MAXIMUM HEAT INDEX 105 TO 110 DEGREES AND/OR AIR
 TEMPERATURES GREATER THAN 103 DEGREES.
LIMITED...MAXIMUM HEAT INDEX NEAR 105 DEGREES AND/OR AIR
 TEMPERATURES 100 TO 103 DEGREES.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
NWS JAN TROPICAL PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL
NATIONAL HURRICANE CENTER HOME PAGE...
   WWW.NHC.NOAA.GOV/
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Special weather statement, Aug 2, 1:15 PM CST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
215 PM CDT TUE AUG 2 2016

MSZ031-021945-
LOWNDES MS-
215 PM CDT TUE AUG 2 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LOWNDES COUNTY
UNTIL 245 PM CDT...

AT 215 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR CALEDONIA...OR 10 MILES WEST OF VERNON...MOVING SOUTH AT 5 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  CALEDONIA AND KOLOLA SPRINGS AROUND 245 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

&&

LAT...LON 3356 8827 3360 8848 3361 8848 3361 8849
      3366 8846 3367 8844 3368 8843 3367 8841
      3369 8839 3369 8837 3372 8833 3374 8833
      3374 8825
TIME...MOT...LOC 1915Z 014DEG 7KT 3375 8830

EEC
Special weather statement, Aug 2, 2:13 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
313 PM CDT TUE AUG 2 2016

MSZ039-022045-
NOXUBEE MS-
313 PM CDT TUE AUG 2 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN NOXUBEE COUNTY UNTIL
345 PM CDT...

AT 313 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR MASHULAVILLE...OR 15 MILES NORTHEAST OF PRESTON...MOVING
SOUTHEAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  MACON AROUND 320 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE SHUQUALAK.

LAT...LON 3293 8850 3293 8864 3304 8882 3305 8882
      3319 8870 3307 8841
TIME...MOT...LOC 2013Z 303DEG 30KT 3308 8869

17
Special weather statement, Aug 2, 2:57 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
357 PM CDT TUE AUG 2 2016

MSZ046-052-022130-
LAUDERDALE MS-KEMPER MS-
357 PM CDT TUE AUG 2 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LAUDERDALE AND
SOUTHEASTERN KEMPER COUNTIES THROUGH 430 PM CDT...

AT 357 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR BLACKWATER...OR 7 MILES NORTH OF MERIDIAN STATION...MOVING SOUTH
AT 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LAUDERDALE...MERIDIAN STATION...PORTERVILLE AND TAMOLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3274 8869 3275 8847 3248 8843 3252 8867
TIME...MOT...LOC 2057Z 355DEG 14KT 3264 8857

LAMB

The radar

The Jackson/Brandon,MS radar (KDGX), 143 km away, was scanning. The volume nearest the first event began at 21:10 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Lauderdale

When
August 2, 3:10 PM CST
Where
Lauderdale County, 2.35 mi NNE of Lauderdale
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
32.549, -88.498

Three trees were blown down along Old Highway 45.

Hail, Jones

When
August 4, 1:45 PM CST
Where
Jones County, 2.15 mi NNW of Tuckers
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
31.650, -89.110

Dime sized hail fell in Glade.

Hail, Scott

When
August 4, 4:40 PM CST
Where
Scott County, 0.9 mi NE of Homewood
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
32.240, -89.510

Thunderstorm Wind, Smith

When
August 4, 5:10 PM CST
Where
Smith County, 1.68 mi NE of Polkville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
32.194, -89.676

Trees were blown down along CR 563.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2016Every state in 2016This day in weather historyWarnings in Mississippi, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 648249, 656026, 656028, 656030.